Experts advising the Food and Drug Administration have recommended a ban on the combination of acetaminophen with narcotic painkillers, such as Vicodin and Percocet, and discussed lowering the maximum recommended dose of the pain reliever and banning over-the-counter combination drugs like Nyquil and Theraflu.
The advice comes amid reports that even the approved maximum recommended doses of acetaminophen could cause liver damage. And according to the FDA, patients often pair combination cold and flu medications with pure acetaminophen drugs, like Tylenol, giving them an unsafe amount of the drug which could lead to overdose and even death.
Limiting the sale of the main ingredient in Tylenol (Stock Quote: PG) won’t just affect users of popular painkillers like Percocet (Stock Quote: ENDP) and Vicodin (Stock Quote: ABT). It could hit the wallets of average consumers fighting minor aches and pains and the common cold.
If the FDA were to pull combination cold treatments off the market to avoid the double-dosing risk, getting the same symptom relief you’d get out of Nyquil for example would cost you significantly more than you’d pay for the familiar bottle of that green liquid.
The original Nyquil liquid (about $7.50 for a 20-ounce bottle) contains three ingredients: acetaminophen, dextromethorphan and doxylamine succinate, the main ingredients in Tylenol ($12 for 100 tablets, and you’ll need 2 tablets for the Nyquil equivalent), Robitussin Cough Gels ($6.50 for 20 pills and you’ll need 2 for the Nyquil equivalent), and Unisom (about $12 for 40 pills, but you’ll only need one).
An industry group that represents drug makers Johnson & Johnson (Stock Quote: JNJ), Wyeth (Stock Quote: WYE) and others have defended these combination cold products, however. A majority of acetaminophen-related deaths have been caused by single-ingredient drugs like Tylenol and combination painkillers that contain acetaminophen, like Percocet and Vicodin.